Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 44, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 20, 2023, 7:08 PM EDT for Evans County, Long County, Tattnall County, Georgia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2023, 7:08 PM EDT (23:08 UTC)
- Expired
- Jun 20, 2023, 8:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Evans County, GA, Long County, GA, Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 110 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:11 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jun 20, 3:11 PM EDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Charleston SC 311 PM EDT Tue Jun 20 2023 .SYNOPSIS... Low pressure will remain stalled across the region through this week leading to unsettled weather. This system is expected to dissipate heading into the weekend.. && .NEAR TERM /THROUGH TONIGHT/... Although instability is beginning to slowly build in the wake of convection earlier today, weak subsidence behind the shortwave that exited off the coast several hours ago is holding firm. KCLX/KJGX radar trends suggest this may be starting to change as forcing for ascent associated with the vorticity maximum propagating across south-central Georgia draws closer. Expect the redevelopment of scattered to possibly numerous showers/tstms to occur over the next few hours as the diurnal maximum approaches. Guidance still supports the best chances for measurable rainfall occurring west of I-95, especially over interior Southeast Georgia. While activity should diminish mid- late evening, at least isolated to perhaps scattered activity will persist given the warm/moist environment in place. Late afternoon/early evening pops will range from 50-60% inland to the 30-40% at the coast with pops overnight holding in the 20-40% range, highest at the coast. Lows will range from the upper 60s/near 70 well inland to the mid 70s at the beaches and Downtown Charleston. Locally heavy rainfall with a risk for minor flooding of mainly low-lying and poor drainage areas still look to the be primary hazard. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... Pattern Synopsis/Forecast: Mid-level closed low centered over the Tennessee River Valley will more-or-less remain stationary through the short-term, part of the larger scale Rex Blocking pattern encompassing the CONUS. Plume of deep moisture will continue to rotate off the ocean and across the southeast and set the stage for periodic showers and thunderstorms through the period. There will be a diurnal tendency for increased precip chances during the afternoon and the forecast will feature likely to categorical pops each afternoon. Severe weather chances: Larger scale flow and overall 0-6Km bulk shear values will remain on weaker side. But given the moist environment and decent instability (MLCAPE values of 1000-2500K J/Kg, highest across the Georgia counties), some stronger afternoon thunderstorms will remain a possibility through the period, particularly across the Georgia counties. But given PWAT values running 1.5 to 2.0 inches, the bigger concern will reside with heavy rainfall potential and we remain within a marginal risk for excess rainfall through Friday. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Larger scale blocking pattern is expected to ease heading into the weekend with the upper low over the southeast finally opening and advancing up the Atlantic coast. This will lead to an overall drying and warming trend as we get into the weekend with daytime temperatures tending back to around normal. Some diurnal convection will be possible both Saturday and Sunday although precip chances do appear to be trending lower. Heading into next week...short-wave energy of Pacific origin is expected to traverse the Northern Plains through the weekend and eventually carve out renewed troughiness across the eastern CONUS early next week. Not quite the cool/closed low in control this week...but this will push a front through the region and bring increased rain chances for Monday and Tuesday. Temperatures will continue to run around normal...upper 80s to around 90 for daytime highs. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... 20/18z TAF discussion: KCHS/KJZI/KSAV: The risk for impacts from showers/tstms for the rest of the afternoon is diminishing as weak subsidence spreads in in the wake of shortwave energy pushing offshore. The best focus for showers/tstms looks to shift well inland of the terminals this afternoon, but a VCSH or VCTS may still be needed pending last minute radar trends. Risk for MVFR cigs will increase at KCHS and KJZI early this evening and linger through the night. There is also a chance for IFR cigs developing after 06z, but confidence is too low to include at this time. For KSAV, VFR looks to hold, but may tip to MVFR just before sunrise. Another around of showers/tstms will be possible Wednesday morning at all terminals. Extended Aviation Outlook: Periodic flight restrictions are expected throughout the week, including localized conditions of IFR or lower. && .MARINE... Tonight: South winds will veer to the southwest overnight as a the inland front sharpens a bit. Winds will remain 10-15 kt with seas 2-4 ft. Wednesday through Sunday: Southerly flow will persist through the period. Speeds will generally stay in the 10-15 knot range, although there could be a brief increase to 15-20 kt Wednesday night into Thursday with conditions approaching Small Craft Advisory criteria. Seas will average 2-5 feet, highest beyond 20 nm. Locally heavy rainfall in thunderstorms could produce gusty winds and visibilities below 1 NM at times. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. &&
Hazardous weather outlook, Jun 20, 3:24 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 324 PM EDT Tue Jun 20 2023 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047-052-211930- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 324 PM EDT Tue Jun 20 2023 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heavy Rainfall: Numerous to widespread showers and thunderstorms are expected through midweek. Locally heavy rainfall is possible, and Flood Advisories could be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-211930- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 324 PM EDT Tue Jun 20 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ048>051-211930- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 324 PM EDT Tue Jun 20 2023 This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heavy Rainfall: Numerous to widespread showers and thunderstorms are expected through midweek. Locally heavy rainfall is possible, and Flood Advisories could be needed. Rip Currents: There is a moderate risk for rip currents at the beaches for Thursday. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jun 20, 6:14 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Charleston SC
614 PM EDT Tue Jun 20 2023
GAZ087-202300-
Jenkins-
614 PM EDT Tue Jun 20 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS COUNTY...
At 614 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Millen, moving northeast at 10 mph.
HAZARD...up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Minor damage to plants, trees and crops is possible. Damage
to windshields is unlikely.
Some locations in the path of this storm include...
Millen, Perkins, and Emmalane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3292 8204 3292 8195 3293 8193 3295 8186
3294 8183 3295 8182 3292 8177 3291 8177
3284 8180 3271 8198 3277 8210
TIME...MOT...LOC 2214Z 216DEG 9KT 3281 8199
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<45 MPH
BRMSpecial weather statement, Jun 20, 6:37 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston SC
637 PM EDT Tue Jun 20 2023
GAZ114-115-202300-
Evans-Tattnall-
637 PM EDT Tue Jun 20 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS AND TATTNALL
COUNTIES...
At 637 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Mendes, or 7 miles south of Claxton, moving
northeast at 10 mph.
HAZARD...up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Minor damage to plants, trees and crops is possible. Damage
to windshields is unlikely.
Some locations in the path of this storm include...
Glennville, Claxton, Hagan, Bellville, and Mendes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3220 8193 3204 8177 3203 8178 3193 8198
3207 8208
TIME...MOT...LOC 2237Z 243DEG 9KT 3206 8195
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<45 MPH
BRMSpecial weather statement, Jun 20, 6:43 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
643 PM EDT Tue Jun 20 2023
GAZ137-140-141-202330-
Inland McIntosh-Coastal McIntosh-Long-
643 PM EDT Tue Jun 20 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH AND LONG
COUNTIES...
At 643 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Cox, or 8 miles south of Tibet, moving
northeast at 20 mph.
HAZARD...up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Minor damage to plants, trees and crops is possible. Damage
to windshields is unlikely.
Some locations in the path of this storm include...
Tibet, Jones, Townsend, Crescent, Eulonia, Pine Harbor, Valona, and
Cox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3143 8161 3145 8162 3147 8161 3150 8165
3152 8166 3152 8167 3154 8166 3155 8169
3157 8170 3171 8152 3169 8146 3166 8146
3164 8143 3165 8142 3149 8129 3139 8156
TIME...MOT...LOC 2243Z 238DEG 19KT 3149 8163
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<45 MPH
BRMSpecial weather statement, Jun 20, 7:02 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
702 PM EDT Tue Jun 20 2023
GAZ114-115-137-138-202345-
Evans-Tattnall-Inland Liberty-Long-
702 PM EDT Tue Jun 20 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS, LIBERTY, LONG
AND TATTNALL COUNTIES...
At 702 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Glennville, moving east at 20 mph.
HAZARD...up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Minor damage to plants, trees and crops is possible. Damage
to windshields is unlikely.
Some locations in the path of this storm include...
Glennville and Mendes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3209 8204 3213 8177 3211 8175 3209 8172
3209 8169 3205 8164 3186 8164 3197 8206
TIME...MOT...LOC 2302Z 271DEG 17KT 3201 8188
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<45 MPH
BRMThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 4:06 AM EDT | Special Marine Warning | CHS | 55 min | |
| Jun 20, 7:43 AM EDT | Special Marine Warning | CHS | 39 min | |
| Jun 20, 8:30 AM EDT | Small Craft Advisory | CHS | 4 hr | |
| Jun 20, 6:14 PM EDT | Special Weather Statement | CHS | Jenkins | 46 min |
| Jun 20, 6:37 PM EDT | Special Weather Statement | CHS | Evans, Tattnall | 23 min |
| Jun 20, 6:43 PM EDT | Special Weather Statement | CHS | McIntosh | 47 min |
| Jun 20, 7:02 PM EDT | Special Weather Statement | CHS | Evans | 43 min |
| Jun 20, 7:14 PM EDT | Special Weather Statement | CHS | Bulloch | 46 min |
| Jun 20, 7:42 PM EDT | Special Weather Statement | CHS | Long | 48 min |
| Jun 20, 7:49 PM EDT | Special Weather Statement | CHS | Screven | 41 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.